Citalopram contraindicated by CHF/LV cardiomyopathy? - news to me!

Started by

Yikes! Have just seen a letter sent by Older Age Psychiatrist to my mother's family doctor which includes "have advised of cardiac effects with Citalopram, but both of them insisted they would like to continue with Citalopram for the moment."

Er… The psychiatric nurse we saw at the same clinic said he was surprised that mother had been prescribed Citalopram, but nobody else said a dicky bird about it! What don't I know about this that I need to know? Anybody aware of problems?


SSRIs, including citalopram, can increase the risk of bleeding, especially when coupled with aspirin, NSAIDs, warfarin, or other anticoagulants.[1] Citalopram is contraindicated in individuals taking MAOIs, owing to a potential for serotonin syndrome. The citalopram itself is OK, the problems are due to drug interactions, you have to look at all the drugs she is taking.
I thought we had! Also, she's been taking it (usefully) since March with no ill effects, thank God… Quick chat with psychiatrist SIL, she explained that doses of 30-50 mg a day can affect the QT interval on the ECG (bit more information than I needed, to be honest) and deplete serum sodium; but since a) mother is on the minimal 10mg and b) she has a pacemaker, we shouldn't have a problem. I'm clearing this up with family doctor tomorrow, still have a worry about Clopidogrel now, though normally this guy is really really careful; meanwhile suspect that the Old Age Psychiatrist we saw was covering his behind having realised he should have asked more about her heart disease when he saw her..!

You really can't be too careful, can you. Thanks, PS.
Countrynouse, you did the right thing and got good info. Lord knows how many people might panic and quit giving it, much to the patient's detrminent. QT interval issues are with causing heart arrhthymias and with a pacemaker in that's probably not a concern, and could always be checked out with an EKG in any event. And a serum sodium is easy to check too.
countrymouse, we found that with just the citalopram, her clotting time stays within the target levels. Her BP med was changed to metoprolol, a beta-blocker. We eliminated the warfarin, amlodipine and pravastatin. The result is good so far, 8 months hence. Kidney function GFR has gone from 31 to 50. Memory and mood have improved. Skin is more intact, lower legs have improved. I'm not saying this will work for you, but talk to the MD. The Plavix (clopidogrel) is nowhere near as destructive as the warfarin.
Oh dear are you telling me that Citalopram effects the heart??
Impressive GFR result there! Interesting. Mother's is lousy - hovers around 26-28 - but as long as she's stable her doctor doesn't like tinkering, and I see his point of view. Wonder if her heart combo - Bisoprolol, mono and Losartan - could do with a twiddle; though the cardiologists closed her file last year and said she'd reached the end of the line medically. She was moved from furosemide to bumetanide in the early summer, which turned out very well; but everything's such a damned gamble, and no real margin of error to play with..!

And now her poor old GP is going to get the treat/don't treat for AD decision handed to him because no one else wants it - not me, not the shrink, not the cardiologists, not the neurologist, we're all playing pass the parcel - I wouldn't be in his shoes for all the tea in China.
Overwhelm - MOST of the time Citalopram does NOT affect the heart - especially at lower doses. It potentially can, and this can be checked for if someone with heart problems needs it. It is not what we would call an "absolute contraindication" by any means. It is really important not be be so "overwhelmed" by potential side effects that happen to some people, or in most cases a very few people, that you are afraid of a medication that has great potential to help. They almost have to list EVERYTHING that has ever been reported for every drug. I think Colace is about the only thing in the PDR that doesn't have a page or two.
Thank you vstefans for the information much appreciated!
Vstefans, absolutely - and the other thing that makes me despair, quite regularly, is how many people seek medical advice, ignore the advice, don't inform the doctor that they are ignoring the advice - and then blame the doctor when it all goes wrong. Reminds me of an exchange between my ex and his mother, just back from root canal treatment, some years ago:

"Here you are, Mum, take two of these to start with."
"Two? Are you sure? They're very strong, aren't they?"
"They'll help your toothache. Take two."
"I'll take one and see how it goes."
"The dose is two. Take two."
"No, I'll just take one."
"No, take two, one won't work as well on its own."
"I'll take one for now…"

My ex is a Fellow of the Royal College of Physicians, by the way. His mother won.
Um, well, that would be me too, as I USUALLY do fine on half or less of the pain meds they suggest, and I'm way too easily sedated. Besides that you can always take the second in an hour if you still need it. But yeah, Mom would have won over an FRCP, FAAP, or any other fellow most likely right or wrong. And I know a bad story about someone who tried saving $$ by using half their anti-angina patch, which and didn't turn out that well...

Keep the conversation going (or start a new one)

Please enter your Comment

Ask a Question

Reach thousands of elder care experts and family caregivers
Get answers in 10 minutes or less
Receive personalized caregiving advice and support